IDEAS home Printed from https://ideas.repec.org/a/eee/jetheo/v147y2012i2p802-832.html
   My bibliography  Save this article

Global stability and the “turnpike” in optimal unbounded growth models

Author

Listed:
  • Jensen, Martin Kaae

Abstract

This study proves various global stability results for unbounded optimal growth models. The main theorem states that any optimal path will eventually be in the neighborhood of a balanced growth path if future utility is sufficiently weakly discounted. The assumptions allow for non-smooth technologies, joint production, and production in independent sectors. Hence, the results form the integration of new growth and turnpike theory sought by McKenzie (1998) [31] in his Ely lecture. The applicability of the results is exemplified by means of a number of cases from growth theory and other areas of economics.

Suggested Citation

  • Jensen, Martin Kaae, 2012. "Global stability and the “turnpike” in optimal unbounded growth models," Journal of Economic Theory, Elsevier, vol. 147(2), pages 802-832.
  • Handle: RePEc:eee:jetheo:v:147:y:2012:i:2:p:802-832
    DOI: 10.1016/j.jet.2010.07.010
    as

    Download full text from publisher

    File URL: http://www.sciencedirect.com/science/article/pii/S0022053110001249
    Download Restriction: Full text for ScienceDirect subscribers only

    As the access to this document is restricted, you may want to search for a different version of it.

    References listed on IDEAS

    as
    1. Stokey, Nancy L & Rebelo, Sergio, 1995. "Growth Effects of Flat-Rate Taxes," Journal of Political Economy, University of Chicago Press, vol. 103(3), pages 519-550, June.
    2. Jones, Larry E. & Manuelli, Rodolfo E., 1997. "The sources of growth," Journal of Economic Dynamics and Control, Elsevier, vol. 21(1), pages 75-114, January.
    3. Gantz, Donald T, 1980. "A Strong Turnpike Theorem for a Nonstationary von Neumann-Gale Production Model," Econometrica, Econometric Society, vol. 48(7), pages 1777-1790, November.
    4. Yano, Makoto, 1985. "Competitive Equilibria on Turnpikes in a McKenzie Economy, II: An Asymptotic Turnpike Theorem," International Economic Review, Department of Economics, University of Pennsylvania and Osaka University Institute of Social and Economic Research Association, vol. 26(3), pages 661-669, October.
    5. Yano, Makoto, 1984. "Competitive Equilibria on Turnpikes in a McKenzie Economy, I: A Neighborhood Turnpike Theorem," International Economic Review, Department of Economics, University of Pennsylvania and Osaka University Institute of Social and Economic Research Association, vol. 25(3), pages 695-717, October.
    6. Bewley, Truman, 1982. "An integration of equilibrium theory and turnpike theory," Journal of Mathematical Economics, Elsevier, vol. 10(2-3), pages 233-267, September.
    7. M. Morishima, 1961. "Prices and the Turnpike: II. Proof of a Turnpike Theorem: The "No Joint Production" Case," Review of Economic Studies, Oxford University Press, vol. 28(2), pages 89-97.
    8. Alvarez, Fernando & Stokey, Nancy L., 1998. "Dynamic Programming with Homogeneous Functions," Journal of Economic Theory, Elsevier, vol. 82(1), pages 167-189, September.
    9. Cass, David & Shell, Karl, 1976. "The structure and stability of competitive dynamical systems," Journal of Economic Theory, Elsevier, vol. 12(1), pages 31-70, February.
    10. J. v. Neumann, 1945. "A Model of General Economic Equilibrium," Review of Economic Studies, Oxford University Press, vol. 13(1), pages 1-9.
    11. Boldrin, Michele & Nishimura, Kazuo & Shigoka, Tadashi & Yano, Makoto, 2001. "Chaotic Equilibrium Dynamics in Endogenous Growth Models," Journal of Economic Theory, Elsevier, vol. 96(1-2), pages 97-132, January.
    12. Rauch, James E., 1997. "Balanced and unbalanced growth," Journal of Development Economics, Elsevier, vol. 53(1), pages 41-66, June.
    13. Kurz,Heinz D. & Salvadori,Neri, 1997. "Theory of Production," Cambridge Books, Cambridge University Press, number 9780521588676.
    14. Casey B. Mulligan & Xavier Sala-i-Martin, 1993. "Transitional Dynamics in Two-Sector Models of Endogenous Growth," The Quarterly Journal of Economics, Oxford University Press, vol. 108(3), pages 739-773.
    15. H. Atsumi, 1969. "The Efficient Capital Programme for a Maintainable Utility Level," Review of Economic Studies, Oxford University Press, vol. 36(3), pages 263-287.
    16. Rebelo, Sergio, 1991. "Long-Run Policy Analysis and Long-Run Growth," Journal of Political Economy, University of Chicago Press, vol. 99(3), pages 500-521, June.
    17. Dasgupta, Swapan & Mitra, Tapan, 1988. "Intertemporal optimality in a closed linear model of production," Journal of Economic Theory, Elsevier, vol. 45(2), pages 288-315, August.
    18. Brock, William A. & Gale, David, 1969. "Optimal growth under factor augmenting progress," Journal of Economic Theory, Elsevier, vol. 1(3), pages 229-243, October.
    19. Robert A. Pollak, 1971. "Additive Utility Functions and Linear Engel Curves," Review of Economic Studies, Oxford University Press, vol. 38(4), pages 401-414.
    20. Dolmas, Jim, 1996. "Endogenous Growth in Multisector Ramsey Models," International Economic Review, Department of Economics, University of Pennsylvania and Osaka University Institute of Social and Economic Research Association, vol. 37(2), pages 403-421, May.
    21. Kaganovich, Michael, 1998. "Sustained endogenous growth with decreasing returns and heterogeneous capital," Journal of Economic Dynamics and Control, Elsevier, vol. 22(10), pages 1575-1603, August.
    22. Jensen, Martin Kaae, 2006. "On unbounded growth with heterogenous consumers," Journal of Mathematical Economics, Elsevier, vol. 42(7-8), pages 807-826, November.
    23. J. Tsukui, 1967. "The Consumption and the Output Turnpike Theorems in a von Neumann Type of Model—A Finite Term Problem," Review of Economic Studies, Oxford University Press, vol. 34(1), pages 85-93.
    24. Lucas, Robert E, Jr, 1990. "Supply-Side Economics: An Analytical Review," Oxford Economic Papers, Oxford University Press, vol. 42(2), pages 293-316, April.
    25. Jones, Larry E & Manuelli, Rodolfo E, 1990. "A Convex Model of Equilibrium Growth: Theory and Policy Implications," Journal of Political Economy, University of Chicago Press, vol. 98(5), pages 1008-1038, October.
    26. McKenzie, Lionel W., 1983. "Turnpike theory, discounted utility, and the von Neumann facet," Journal of Economic Theory, Elsevier, vol. 30(2), pages 330-352, August.
    27. Makoto Yano, 1998. "On the Dual Stability of a von Neumann Facet and the Inefficacy of Temporary Fiscal Policy," Econometrica, Econometric Society, vol. 66(2), pages 427-452, March.
    28. Boldrin, Michele & Montrucchio, Luigi, 1986. "On the indeterminacy of capital accumulation paths," Journal of Economic Theory, Elsevier, vol. 40(1), pages 26-39, October.
    29. Alexandre Scheinkman, Jose, 1976. "On optimal steady states of n-sector growth models when utility is discounted," Journal of Economic Theory, Elsevier, vol. 12(1), pages 11-30, February.
    Full references (including those not matched with items on IDEAS)

    Citations

    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
    as


    Cited by:

    1. Acemoglu, Daron, 2012. "Introduction to economic growth," Journal of Economic Theory, Elsevier, vol. 147(2), pages 545-550.

    More about this item

    Keywords

    Optimal growth; New growth theory; Homogeneous programming; Turnpike; Balanced growth path; Global stability; von Neumann equilibrium;

    JEL classification:

    • O41 - Economic Development, Innovation, Technological Change, and Growth - - Economic Growth and Aggregate Productivity - - - One, Two, and Multisector Growth Models
    • C61 - Mathematical and Quantitative Methods - - Mathematical Methods; Programming Models; Mathematical and Simulation Modeling - - - Optimization Techniques; Programming Models; Dynamic Analysis
    • C62 - Mathematical and Quantitative Methods - - Mathematical Methods; Programming Models; Mathematical and Simulation Modeling - - - Existence and Stability Conditions of Equilibrium

    Statistics

    Access and download statistics

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:eee:jetheo:v:147:y:2012:i:2:p:802-832. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Dana Niculescu). General contact details of provider: http://www.elsevier.com/locate/inca/622869 .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If CitEc recognized a reference but did not link an item in RePEc to it, you can help with this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.